Georgia, 2011

Damaging Winds in Georgia, April 21, 2011

April 21, 2011 · NWS FFC · 3 events in 3 counties and zones

S. The short waves continued to track along a quasi-stationary front that extended from the Carolinas to Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of vigorous short waves continued to traverse the region with a fast zonal flow across the southern U.S. The short waves continued to track along a quasi-stationary front that extended from the Carolinas to Texas. The front was impeded from further southward progress because of a strong subtropical ridge persisting across the Gulf of Mexico. For the second consecutive day, a complex of nocturnal thunderstorms developed in the Arklatex region and tracked rapidly eastward toward Georgia during the early morning hours. Also, as with the activity on the 20th, the complex of thunderstorms under went considerable weakening before reaching Georgia. However, this complex of thunderstorms maintained slightly better intensity compared to the activity on the 20th. This resulted in wind damage for a few counties, mainly between Rome and Atlanta. The storms dissipated further as they tracked into northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 21, 12:44 AM EST, 22 minutes earlier.

Area forecast discussion, Apr 21, 12:44 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 AM EDT THU APR 21 2011

.AVIATION...
06Z UPDATE...
MAIN CONCERN IS LINE OF THUNDERSTORMS HEADED FOR ATL AREA
ARRIVING ABOUT 07-09Z. OTHERWISE LOW TO MEDIUM CONFIDENCE FOR HOW
WEATHER WILL PLAY OUT TODAY. WILL CONTINUE MAINLY VFR CONDITIONS
HOWEVER SOME SMALL POTENTIAL FOR IFR-MVFR CONDITIONS THIS MORNING
DUE TO CEILINGS AND FOG. POTENTIAL FOR THUNDERSTORMS THROUGHOUT
MUCH OF THE FORECAST SO AM INCLUDING CB. SURFACE WINDS A LOW
CONFIDENCE FORECAST IN GENERAL AS WELL AND MAINLY VARIABLE. ATL
WINDS LIGHT NNW BECOMING ENE LATER THIS MORNING. BDL

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE FOR MAINLY VFR CEILINGS AND NO PREDOMINATE VSBY
RESTRICTIONS TODAY.
LOW CONFIDENCE FOR WIND DIRECTION AND TIMING AND EXTENT OF
THUNDERSTORMS AFTER THIS MORNING.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 20, 4:00 PM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT WED APR 20 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 PM EDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.
ISOLATED STRONG THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME
STATIONARY ACROSS THE AREA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY STRONG THUNDERSTORM WILL BE FREQUENT
LIGHTNING. GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE.

.DISCUSSION...
MOISTURE AND INSTABILITY HAVE INCREASED ACROSS THE AREA WITH CAPES
OF 1000-1500 AND LIFTED INDICES OF MINUS 5. DESPITE THE MODERATE
INSTABILITY...THE LACK OF UPPER LEVEL DYNAMICS WILL CONTINUE TO BE A
LIMITING FACTOR. ISOLATED STRONG THUNDERSTORMS WILL STILL BE
POSSIBLE THOUGH ACROSS NORTH AND CENTRAL GEORGIA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND AGAIN
MONDAY AND TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED AT THIS TIME...HOWEVER SPOTTERS
ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 21, 12:35 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 AM EDT THU APR 21 2011

GAZ011-012-019-020-210615-
135 AM EDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN BARTOW...CHATTOOGA...FLOYD AND GORDON COUNTIES UNTIL 215 AM EDT...

AT 133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROME...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS BARTOW...
CHATTOOGA...FLOYD AND GORDON COUNTIES THROUGH 215 AM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE LINDALE...ROME...
HOLLAND...ARMUCHEE...TIDINGS...SHANNON...PINSON...EVERETT SPRINGS...
PLAINVILLE...ADAIRSVILLE...OOSTANAULA...CALHOUN...SONORAVILLE AND
SUGAR VALLEY.
Special weather statement, Apr 21, 12:45 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
145 AM EDT THU APR 21 2011

GAZ030-031-041>043-210630-
145 AM EDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 45 MPH WINDS
IN POLK...PAULDING...CARROLL...DOUGLAS AND HARALSON COUNTIES UNTIL
230 AM EDT...

AT 142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 19 MILES NORTHWEST OF ETNA TO 14 MILES WEST
OF BOWDON...MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS POLK...
PAULDING...CARROLL...DOUGLAS AND HARALSON COUNTIES THROUGH 230 AM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE ESOM HILL...
ETNA...TALLAPOOSA...BOWDON...FELTON...CEDARTOWN...WACO...BUCHANAN...
ANTIOCH...BOWDON JUNCTION...JOHN TANNER STATE PARK...MOUNT ZION...
EUBANK LAKE...BREMEN AND SENEY.

The radar

The Atlanta radar (KFFC), 108 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
April 21, 1:06 AM EST to 1:35 AM EST
Where
Floyd County, Cave Spg to 2 mi S of Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.100, -85.330

The Floyd County 911 Center reported that a number of trees and power lines were down across the county. WSR-88D radar data suggests that most of this damage likely occurred between Cave Spring and Lindale, Silver Creek, and the south side of Rome.

Thunderstorm Wind, Cobb

When
April 21, 1:53 AM EST to 1:57 AM EST
Where
Cobb County, 1.38 mi SSW of Fair Oaks to 1.38 mi SSW of Sandy Plains
Measured
37 kt (43 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
33.902, -84.561

The Cobb County 911 Center reported that a few trees were down around Marietta, especially on Pat Mell Road where one tree fell on an unoccupied vehicle.

Thunderstorm Wind, De Kalb

When
April 21, 7:11 AM EST to 7:20 AM EST
Where
De Kalb County, Gresham Park to Stone Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
33.720, -84.300

The DeKalb County 911 Center reported that five trees and five power lines were down across the county. WSR-88D radar data suggests that most of this likely occurred across the northern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301118, 301121, 301128.